WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 8
- Culture of Safety 4
- Education and Training 4
- Error Reporting and Analysis 2
- Human Factors Engineering 6
- Legal and Policy Approaches 3
- Logistical Approaches 3
- Quality Improvement Strategies 5
- Specialization of Care 1
- Teamwork 2
- Clinical Information Systems 2
- Discontinuities, Gaps, and Hand-Off Problems 7
- Identification Errors 1
- Interruptions and distractions 1
- Delirium 1
- Medication Errors/Preventable Adverse Drug Events 7
- Nonsurgical Procedural Complications 4
- Psychological and Social Complications 2
- Surgical Complications 2
- Internal Medicine
- Pharmacy 2
Joseph S. Alpert, MD; November 2012
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
- Spotlight Case
Amy A. Vogelsmeier, PhD, RN; September 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
- Spotlight Case
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS; October 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Dorrie K. Fontaine, RN, PhD; October 2009
A toddler admitted for severe dehydration requires a femoral IV. The anesthesiologist ignores a nurse's reminder that hospital policy requires monitoring if a child is to receive sedation in the unit. When the nurse attempts to stop the procedure, the anesthesiologist throws the needle to the floor.
Jill R. Scott-Cawiezell, RN, PhD; July 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Lisa Schulmeister, RN, MN, APRN-BC; January 2008
A nurse has trouble placing an IV catheter for a woman receiving her first dose of outpatient chemotherapy. The patient complains of pain at the site. Closer examination revealed that the chemotherapy had infused outside of the vein into the skin.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
- Spotlight Case
David M. Gaba, MD ; October 2004
A dyspneic patient fails to improve after being placed on high-flow oxygen. The respiratory therapist soon discovers why: the patient is mistakenly receiving compressed room air.
Michael Astion, MD, PhD; June 2004
Just before leaving for the weekend, a physician orders a test for a communicable infection. Although the result arrives and isolation signs are placed on the patient's door, none of the covering physicians are notified, and the float nurses mistakenly assume the patient is already receiving treatment.
Darren R. Linkin, MD; Ebbing Lautenbach, MD, MPH, MSCE; February 2004
Infection Control notices an uptick in post-operative wound infections for patients from one OR team. Environmental rounds reveal "sloppy" practices.
Timothy S. Lesar, PharmD; November 2003
An unclear verbal order leads to administration of the wrong drug.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.